Family and Caregiver Schizophrenia Discussion Forum

Has any one tries Risperidone?

My husband started Risperidone about month ago. The symptom s gone away but he seems very quite, one level mood. Does not get excited anymore or laugh or talk. Very quite. Has anyone tried this medicine? Could symptoms come back? Any bad side effects?

1 Like

For me it gave me a variety of differentt states
Hungry for 6 months
Then that disappeared and I got the weight off ( quite common for risperidone)

I became quit Elated at times, otherwise, yes a little flat, I think , not as much as other meds though if I remember that is a trade he might have to make for sanity

It is quite a usually well tolerated, it was my best medication but I got so well that I went all non compliant and had a very bad time for 3 years… until I was in hospital for almost a year and was put on one of the heavier older drugs

Stick with it unless it becomes intolerable would be my advice
Less dramatic medication changes have also landed me in hospital prior to that, twice

Try it as long term
Don’t worry about side effects, schizophrenia is one of the worst things that can happen to anyone as far as functioning when unwell,

Even good reasons to come off and try something better have been wrong decisions in my experience

However there are meds that work better for every individual than others.

I wish your partner good recovery

1 Like

Also one month is almost nothing re time away from being unwell

Reassess after 3 months and again at 6 months

The first 3 months coming back from psychosis can be really on the edge a bit at times

I lost my laugh and smile and sense of humour for many years, but that was in an a very abusive relationship which was very bad for me
Took meeting my husband and lots of good times to get it back

Mostly my advice comes down to being patient

My 55 year old son was started on risperidone about 1 1/2 years ago. He gradually lost all his symptoms and now seems almost normal. He still leaves his coat on all the time (unless it gets so hot outside he can’t stand it). Plus some other negative symptoms. But that medication really turned him around.

1 Like

This is one site where you can find information about medications:
https://www.nami.org/About-Mental-Illness/Treatments/Mental-Health-Medications/Types-of-Medication/Risperidone-(Risperdal)

My son was on this for 2.5 years. I thought it helped he thought it flattened him out. My thought is give it 6 months…

Thanks for saying this, @three.

I have a lot of guilt for really pushing the medications on my husband - and for enrolling his family in these efforts, as he was too paranoid to listen to me.

Although ultimately he is the one choosing to take the pill every night, I know he is only doing it because we tell him he needs to do this.

And his life looks so much better (from the outside) when he is on medication, but I hate it that he cannot see his situation clearly enough to really be able to make this choice on his own.

It really helps to hear your inside perspective on this.

You could think about getting him to keep a diary of how he feels (or what good or not good is happening in his life) when he is on medication vs. when he is psychotic. And if he isn’t interested in that, you could subtly do it yourself…just making notes (or even photos) about each day, that perhaps you could share with him at some point. It might help him to be able to reflect back and face the reality of what is happening.

My 33 year old son has been on Risperidone (4 mg) for 7 months. We met with his Doctor 2 weeks ago and she was stunned that he has not had any psychotic episodes since he has been on his meds. The medication does make my son emotional flat He also has a glazed look in his eyes. However, he is getting his sense of humor back. His Doctor is thinking about cutting his medication back slowly and resorting to perhaps a maintenance level. I hope so. I think cutting back might help him be more alert but I do not want him to regress.

I see it’s been almost 2 months since you posted this. Was the medication dosage changed? How are things going? Risperidone is a commonly used anti-psychotic. Keep in mind that each person is different and while there are known benefits and side effects, the way a person’s brain and body processes and reacts to an A/P med may be entirely different from another person. You might want to keep notes of your observations and if there is anything significant, be sure to share that with the psychiatrist.

Thank you hope4us for checking back. Yes, there has been some updates. In late September my son continued to make progress so the Doctor decided to start tapering down off Risperidone. Starting in October he went from 4mg down to 3mg. We just met his Doc yesterday. My son has made good progress over the month of October with minimal side effects (little agitation at night - not much). In our session with his Doctor I asked if it is possible that his psychosis was triggered by his use of marijuana. He said that he has three other young patience’s who have develop full blown psychotics events because of marijuana. He went on to say that some people can smoke weed and have no issues while others have a complete break down. He thinks that might of happened to my son.

The Doctor now wants my son to reduce his meds from 3mg to 2mg for 30 days. The Doctor said there should be a dramatic change in motivation, alertness and less restless legs and agitation.
It is scary times - I hope he continues to improve and pray that there are no relapse. My wife and I continue to support him.

Thank you so much asking.

I was told not to ask about medication on this board.

1 Like

Understood. Thank you

Why? Thats all there is, meds… Hell the docs use meds to make diagnosis… WOW, these meds work so he has, a double bipolarscitzoeffectivephyscoreactivemooddisorder…

Sure you can talk about meds…

1 Like

High probability pot laced with another drug…

I don’t know who told you not to ask about medications on this forum. Everybody asks about medications here. It’s kind of appropriate. Ask away. I mean I don’t think anyone is a doctor that I know of but we can speak to our experiences with meds.

1 Like

It sounds like something may have been misconstrued because if you take the time and read through (and a person could do it for days and days! lol) older threads and posts, a major part of trying to manage these MI is meds, refusal to take them (our ‘unmedicated’ loves ones), people’s personal experiences with the plethora of different meds, their personal experiences with side effects, that ongoing and forever struggle to find the ones that work for ‘them’ and/or the never ending wheel searching for the right balance of multiple meds…
I don’t think anybody here is interested in attacking anybody else. Just remember there are hundreds and hundreds of people who follow and post here, from all over the world, with varying degrees of personal experience with these diseases, each and every one in different places with different resources available to them (or NOT available in a lot of cases), different lifestyles and even cultures, different very personal experiences with life, love and plenty of tragedy and loss, and will have the widest range of personalities you’ve likely seen in one place. This forum is an excellent place for people searching for shared information on resources, exchanging experiences, sometimes safely venting without judgment, even laughing on occasion (because let’s face it. There’s nothing easy about MI. And sometimes we just have to laugh, regardless of how distasteful it may seem to outsiders who have never had to live this roller coaster of chaos!) There’s very little judgment here, though sometimes we hear things in truth and without fluff that can be a hard reality, or in jest that I get can be hard to catch if you’re not used to having written dialogue. But I honestly have not seen anybody post with deliberate ill intent. I don’t think ever. Best place for commiseration and support I’ve ever had for a few years now! It’s important not to judge here, and respect that we all have our own very individual experience in life with these diseases and each have been touched painfully by it in some way, and we each have only our own experiences that give us our knowledge to share in hopes that it helps maybe just one other person out there.

1 Like

Just keep in mind that each person responds differently to medication. Risperidone is a commonly used A/P. You can look up online and see what the typical side effects can be. There are pros and cons for every med. But even then, it might be different (better or worse) for your own loved one. The A/P my son is on typically causes weight gain, but he has not gained weight and the drug is working very well for him with minimal other side effects.